MAUDE Adverse Event Report: KINETIC CONCEPTS, INC V.A.C. GRANUFOAM DRESSING; OMP

KINETIC CONCEPTS, INC V.A.C. GRANUFOAM DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Unspecified Infection (1930); Foreign Body In Patient (2687)
Date of Event 08/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was not returned for evaluation.Based on information provided, it cannot be determined the infection was related to the foreign body alleged to be v.A.C.® granufoam¿ dressing.Kci cannot determine when the foreign material was placed in the wound.The foreign material was not returned to kci for identification; therefore, kci is unable to confirm its identity.Device labeling, available in print and online, states: dressing changes wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Foam removal: v.A.C.® foam dressings are not bioabsorbable.Always count the total number of pieces of foam removed from the wound and ensure the same number of foam pieces are removed as were placed.Foam left in the wound for greater that the recommended time period may foster ingrowth of tissue into the foam, create difficulty in removing the foam from the wound or lead to infection or other adverse events.If dressing adheres to wound consider introducing sterile water or normal saline into the dressing, waiting 15 - 30 minutes, then gently removing the dressing from the wound.Regardless of treatment modality, disruption of the new granulation tissue during any dressing change may result in bleeding at the wound site.Minor bleeding may be observed and considered expected.However, patients with increased risk of bleeding, as described on page 8, have a potential for more serious bleeding from the wound site.As a precautionary step, consider using v.A.C.® whitefoam¿ dressings or nonadherent material underneath the v.A.C.® granufoam¿ dressings to help minimize the potential for bleeding at dressing removal in these patients.Infected wounds should be monitored closely and may require more frequent dressing changes than non-infected wounds, dependent upon factors such as wound conditions, treatment goals.Refer to dressing application instructions (found in v.A.C.® dressing cartons) for details regarding dressing change frequency.As with any wound treatment, clinicians and patients/caregivers should frequently monitor the patient's wound, periwound tissue and exudate for signs of infection, worsening infection, or other complications.Some signs of infection are fever, tenderness, redness, swelling, itching, rash, increased warmth in the wound or periwound area, purulent discharge or strong odor.Infection can be serious, and can lead to complications such as pain, discomfort, fever, gangrene, toxic shock, septic shock and/or fatal injury.Some signs or complications of systemic infection are nausea, vomiting, diarrhea, headache, dizziness, fainting, sore throat with swelling of the mucus membranes, disorientation, high fever, refractory and/or orthostatic hypotension or erythroderma (a sunburn-like rash).If there are any signs of the onset of systemic infection or advancing infection at the wound site, contact the treating physician immediately to determine if v.A.C.® therapy should be discontinued.Precautions: the v.A.C.® therapy system will not be effective in addressing complications associated with the following: ischemia to the incision or incision area.Untreated or inadequately treated infection.Inadequate hemostasis of the incision.Cellulitis of the incision area.
 
Event or Problem Description
On (b)(6) 2020, the following information was reported to kci by the patient: on (b)(6) 2020, pieces of a foreign material alleged to be v.A.C.® granufoam¿ dressing were adhered to the wound bed.On (b)(6) 2020, a nurse attempted to remove the foreign material and the pieces were still stuck to the wound bed.Additionally, one side of the wound was allegedly swollen with a possible pocket of infection.The patient has a jp drain that is near the wound and yellow exudate from coming from the jp drain.On 29-sep-2020, the following information was reported to kci by the physician's office: the patient developed an infection due to the foreign material alleged to be v.A.C.® granufoam¿ dressing being left in the wound.The wound was debrided to remove the foreign material and v.A.C.® therapy was discontinued.A device history record review for the v.A.C.® granufoam¿ dressing lot number 8162898v007 is currently pending completion.
 
Additional Manufacturer Narrative
Based on the additional information obtained regarding the device; kci's assessment remains the same, it cannot be determined that the alleged infection is related to the foreign body alleged to be v.A.C.® granufoam¿ dressing.
 
Event or Problem Description
On 02-oct-2020, a device history record review for v.A.C.® granufoam¿ dressing lot number 8162898v007 was completed.All end release testing of the product and packaging met specifications.

Brand Name
V.A.C. GRANUFOAM DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC
san antonio TX 78249
MDR Report Key10618236
Report Number3009897021-2020-00879
Device Sequence Number19575453
Product Code OMP
UDI-Device Identifier00849554002463
UDI-Public010084955400246317230531108162898V007
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K133276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberVACDSP
Device Catalogue NumberM8275053
Device Lot Number8162898V007
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/02/2020
Supplement Date Received by Manufacturer10/02/2020
Initial Report FDA Received Date10/01/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age71 YR